advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:
From America OnLine:

My 17-yr. old diabetic daughter's diabetes control has been difficult since she was diagnosed 6 years ago. I think she is probably brittle. She's suffered from many moderate insulin reactions, and 2 severe (emergency) reactions (just this last year!). She gets every virus that comes around, and usually will have moderate to large ketones with it. She has missed alot of school.

We have another problem now. For the past two years she has been waking up in the morning (the frequency is increasing -- it used to be occasional -- now 3 times per week), feeling extremely nauseous. What is puzzlizing is that she can wake up with a normal sugar (say 120) and feel this way. She is so out of it (pale, clammy), and won't speak or move. I have to test her sugar and draw up her insulin. She then will not be functional for approximately 1 - 2 hours. Her doctor thinks it may be sugars rising and falling during the evening. She feels sick in one way or another most of the time. It is hard to function in real life this way. Any advice would be helpful.

Answer:
I suggest that you test your daughter's blood sugar during the middle of the night (especially between midnight and 4 AM) to see if she is going low while she is sleeping. I would also suggest that she test her urine for ketones every morning, especially if she feels nauseated.

Some people find that their blood sugar may go low during the night without producing any symptoms, and may then go up spontaneously even if they didn't eat any extra food. The body can make hormones to raise the blood sugar if it goes too low. These hormones can also cause the body to make ketones. Ketones can make you feel nauseated. Although usually the blood sugar is high when ketones are present in the urine, they may also be present when the blood sugar is normal or only mildly elevated following a previous low blood sugar.

It is important that you work closely with your own physician to find the cause of these symptoms.

TGL

Original posting 7 Apr 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.